An 84 year old man presented to the Emergency Department with acute onset of frontal headache, nausea, and vomiting for 2 days. He had a 10 day history of unprovoked isolated left medial gastrocnemius vein thrombosis, diagnosed by Doppler ultrasound. He had been treated by his GP with oral rivaroxaban, 15mg BD, for the past 7 days.
He had a history of pituitary macroadenoma (18 mm x 24 mm x 19 mm) found incidentally with CT and subsequently confirmed by MRI. His pituitary hormonal profile was normal and he was managed conservatively.
Additional past medical history includes; hypercholesterolaemia, treated with atorvastatin 20mg daily, and hiatus hernia, treated with pantoprazole 40mg daily.
A CT Brain in the Emergency Dept showed acute haemorrhage into the pituitary macroadenoma; A subsequent MRI showed intrinsic high T1 signal in the enlarged pituitary mass in keeping with acute haemorrhage.
Rivaroxaban was ceased, and a Doppler ultrasound was repeated which showed no ongoing features of deep vein thrombosis. His hormonal profile indicated panhypopituitarism, with very low random cortisol, borderline low fT4 without TSH elevation, and very low testosterone with low LH.
Hormonal replacement therapy with IV hydrocortisone 100 mg QID was initiated, followed by oral cortisone acetate 25 mg bd.
The patient gradually exhibited neurological symptoms with reduced peripheral vision in the next 2 days, in spite of discontinuation of anticoagulation.
He underwent transphenoidal pituitary tumour resection with no significant postoperative complications.
The histological findings were of a necrotic and infarcted pituitary adenoma.
He has since been maintained on hormone replacement therapy (cortisone acetate, thyroxine, desmopressin. He is well and continues in endocrine and neurosurgical follow up.
1. Prompt recognition and management of pituitary apoplexy is essential.
2. We need to assess each case of thrombosis for risk and benefit of anticoagulation particularly in treatment of elderly patients with underlying co-morbidities.